Alert archive / Oklahoma / Flash Flood Warnings in 2018

Flash Flood Warning 28, NWS Norman, OK

June 12, 2018Harper County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jun 12, 2018, 7:34 PM CDT for Harper County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2018, 7:34 PM CDT (00:34 UTC)
Expired
Jun 12, 2018, 10:30 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Harper County, OK

The radar

The Dodge City radar (KDDC), 96 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.6 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3452 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3452 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1860 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.5
Supercell composite
20.2

Open this sounding in Storm Lab

The text

As transmitted.

997 
WGUS54 KOUN 130034
FFWOUN
OKC059-130330-
/O.NEW.KOUN.FF.W.0028.180613T0034Z-180613T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
734 PM CDT TUE JUN 12 2018

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Northwestern Harper County in northwestern Oklahoma...

* Until 1030 PM CDT
  
* Very slow moving thunderstorms have tracked across northern Harper 
  county over the past one to two hours.  At least two to three 
  inches of rain have fallen an another inch of rain is likely, 
  especially across the northwest part of the county. Flash flooding 
  is occurring or is imminent.

* Some locations that will experience flooding include...
  Rosston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3700 9951 3690 9951 3684 9975 3681 10000
      3700 10000

$$

SIX

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 6:04 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 12, 6:04 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Norman OK
604 PM CDT Tue Jun 12 2018

.DISCUSSION...
Please see the 00Z aviation discussion below.

&&

.AVIATION...
Thunderstorms continue to develop over extreme northwestern OK
this evening. Expect at least one or two small complexes of storms
to dive southward overnight, especially near WWR and CSM.
Additional storms will be possible near and just after sunrise
around OKC/OUN and LAW. Winds will remain south to southeasterly
around 10 to 15 kt. Expect increasing mid to high clouds.

&&

.PREV DISCUSSION... /issued 327 PM CDT Tue Jun 12 2018/

DISCUSSION...
The outflow boundary from the earlier convective system now lies
from near Woodward to west of Cheyenne to near Crowell in Texas. A
few strong to severe storms may pop up along this line as it
progresses slowly to the west this afternoon. One cell in
particular developed quickly in Knox County, Texas.

A more organized area of storms, another MCS, is forecast to
develop in the general vicinity of where today's outflow boundary
intersects an old frontal boundary over southwest Kansas. These
storms have a good chance of reaching northwest Oklahoma late
tonight, then continuing southeast overnight and early Wednesday.
Additional storms may form farther east (along the front) in
central or south-central Kansas, then move into northern Oklahoma
early Wednesday morning. In summary, rain chances will be highest
in the northern parts of Oklahoma through midday Wednesday.

Rain chances then dwindle quickly as the upper-level ridge builds
back over the region Wednesday afternoon into the weekend.
Temperatures will rise back up to where they were before the
interruption from storms, and winds will be mainly from the south.

Late in the weekend or early next week, moisture from the Gulf of
Mexico and western Caribbean will arrive in north Texas and
Oklahoma. Around the same time, mid/upper-level moisture from now-
Hurricane "Bud" will arrive from the west. This is expected to
result in a wet week next week.

CmS

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  72  88  71  95 /  10  30  10   0
Hobart OK         72  91  71  99 /  10  20  10   0
Wichita Falls TX  74  96  72  98 /   0  20  10   0
Gage OK           68  89  69  98 /  70  40  10   0
Ponca City OK     70  88  70  95 /  50  60  10   0
Durant OK         72  94  72  95 /  10  20  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

06/03/03
Hazardous weather outlook, Jun 12, 12:40 PM CDT, 6 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1240 PM CDT Tue Jun 12 2018

OKZ004>048-050>052-TXZ083>090-131745-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1240 PM CDT Tue Jun 12 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
A few strong to severe thunderstorms will occur this afternoon
mainly across parts of central and southern Oklahoma.

Tonight, there is a Slight Risk of severe storms across
northwestern Oklahoma with a Marginal Risk across much of
Oklahoma and north Texas.

Location...
The Slight Risk area is northwest of a line from Sayre and
Watonga, to Enid and Blackwell, Oklahoma. The Marginal Risk area
is north of a line from Benjamin to Archer City, Texas.

Timing...
Severe storms are possible anytime this afternoon and tonight,
but the most likely time for severe storms will be after 9 pm
this evening.

Impacts...
Hail up to the size of golf balls and wind gusts to 65 mph are
possible with any of the afternoon and early evening storms.

As the night progresses, damaging wind gusts up to 70 mph and hail
up to the size of quarters will become the main concerns.

Very heavy rainfall, flash flooding, and frequent lightning
are additional concerns with thunderstorms this afternoon
and tonight.

Discussion...
Isolated to scattered storms will occur this afternoon near a
residual outflow boundary central and southern Oklahoma as well
as north Texas. Large hail, strong winds, heavy rainfall, and
frequent lightning are the main concerns with these storms.

The greatest potential for storms will be late this evening
and overnight. Storms are expected to develop in the High Plains
of Colorado, western Kansas, and the Panhandles late this
afternoon and early evening. These storms are then expected to
develop into one or more thunderstorm complexes that will move
across mainly western and northern Oklahoma late this evening and
overnight into Wednesday morning.

Thunderstorms will remain possible into the daylight hours
Wednesday, but the potential for severe storms is expected to
diminish early Wednesday morning.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across the
risk areas should prepare for severe weather operations this
afternoon into early Wednesday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Storms will continue across portions of the area Wednesday with
rain chances ending Wednesday afternoon. Gusty winds could be
possible with the strongest storms but organized severe weather is
not expected on Wednesday.

Thunderstorm chances will return Sunday and continue into early
next week. Heavy rain will be a concern.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

MBS

In the hours before

Special weather statement, Jun 12, 4:50 PM CDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
450 PM CDT TUE JUN 12 2018

OKZ004-005-122215-
Harper OK-Woods OK-
450 PM CDT TUE JUN 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Harper and
northwestern Woods Counties Until 515 PM CDT...

AT 449 PM CDT, a strong thunderstorm was located 8 miles southwest of
Buttermilk, moving southeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

LAT...LON 3700 9922 3683 9934 3695 9965 3700 9961
TIME...MOT...LOC 2149Z 299DEG 7KT 3704 9946

SIX
Special weather statement, Jun 12, 6:10 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
610 PM CDT TUE JUN 12 2018

OKZ004-122345-
Harper OK-
610 PM CDT TUE JUN 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Harper County Until
645 PM CDT...

AT 608 PM CDT, a strong thunderstorm was located near Englewood,
moving east at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Rosston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3700 9973 3681 9975 3681 10000 3700 10000
TIME...MOT...LOC 2308Z 270DEG 21KT 3699 9999

03
Local storm report, Jun 12, 7:09 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
709 PM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             11 N BUFFALO            36.99N 99.63W
06/12/2018  E1.25 INCH       HARPER             OK   PUBLIC

&&

JP
Local storm report, Jun 12, 7:25 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
725 PM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             10 N ROSSTON            36.96N 99.94W
06/12/2018  E1.00 INCH       HARPER             OK   TRAINED SPOTTER

&&

JP
Local storm report, Jun 12, 7:28 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
728 PM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     TSTM WND DMG     6 N ROSSTON             36.90N 99.93W
06/12/2018                   HARPER             OK   TRAINED SPOTTER

            UTILITY POLE DOWNED ON AN ANGLE.

&&

JP
Local storm report, Jun 12, 7:31 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
731 PM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     TSTM WND DMG     3 NNW ROSSTON           36.86N 99.95W
06/12/2018                   HARPER             OK   TRAINED SPOTTER

            UTILITY POLE SNAPPED.

&&

JP

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:15 PM CDTSevere Thunderstorm WarningOUNHarper60 min
Jun 12, 8:15 PM CDTSpecial Weather StatementOUNHarper45 min
Jun 12, 9:22 PM CDTSpecial Weather StatementOUNEllis23 min
Jun 12, 10:22 PM CDTSpecial Weather StatementOUNWoodward38 min
Jun 12, 10:36 PM CDTSpecial Weather StatementOUNGrant39 min
Jun 12, 11:27 PM CDTSpecial Weather StatementOUNDewey33 min
Jun 12, 11:45 PM CDTSevere Thunderstorm WarningOUNDewey60 min
Jun 13, 12:13 AM CDTSpecial Weather StatementOUNRoger Mills32 min
Jun 13, 12:41 AM CDTSevere Thunderstorm WarningOUNBlaine, Custer, Dewey64 min
Jun 13, 12:53 AM CDTSpecial Weather StatementOUNBeckham37 min
Jun 13, 1:15 AM CDTSevere Thunderstorm WarningOUNCuster60 min
Jun 13, 1:18 AM CDTSpecial Weather StatementOUNRoger Mills27 min
Jun 13, 1:54 AM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Roger Mills, Washita66 min
Jun 13, 2:07 AM CDTFlash Flood WarningOUNBeckham, Custer, Roger Mills, Washita3 hr
Jun 13, 2:17 AM CDTSpecial Weather StatementOUNGreer, Harmon28 min
Jun 13, 2:43 AM CDTSpecial Weather StatementOUNGreer, Harmon, Jackson32 min
Jun 13, 2:55 AM CDTAreal Flood AdvisoryOUNBeckham, Greer, Harmon3 hr
Jun 13, 3:01 AM CDTSpecial Weather StatementOUNGreer, Harmon, Jackson, Kiowa29 min
Jun 13, 3:29 AM CDTSpecial Weather StatementOUNKiowa31 min
Jun 13, 3:57 PM CDTSpecial Weather StatementOUNKingfisher33 min
Jun 13, 4:21 PM CDTSevere Thunderstorm WarningOUNKingfisher39 min
Jun 13, 4:54 PM CDTSevere Thunderstorm WarningOUNKingfisher36 min
Jun 13, 5:00 PM CDTSpecial Weather StatementOUNJackson30 min
Jun 13, 5:24 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman51 min
Jun 13, 5:27 PM CDTSpecial Weather StatementOUNBlaine33 min
Jun 13, 5:55 PM CDTSpecial Weather StatementOUNJackson35 min
Jun 13, 5:57 PM CDTSpecial Weather StatementOUNBlaine33 min
Jun 13, 6:10 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa, Tillman50 min
Jun 13, 6:15 PM CDTSpecial Weather StatementOUNWashita30 min
Jun 13, 6:43 PM CDTSpecial Weather StatementOUNComanche32 min

Nearby

Flash Flood Warnings in Oklahoma, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.